Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 16, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 19, 2003, 4:50 PM CDT for Saint Louis County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 19, 2003, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491 WFUS53 KDLH 192150 TORDLH MNC137-192245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 447 PM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 545 PM CDT * AT 447 PM CDT...SKYWARN SPOTTERS REPORTED A DEVELOPING TORNADO A TORNADO 4 MILES NORTHWEST OF VIRGINIA...OR ABOUT 25 MILES NORTHEAST OF HIBBING...MOVING SOUTHEAST AT 15 MPH. * THIS TORNADO WILL BE NEAR... MCKINLEY AROUND 455 PM... VIRGINIA AROUND 500 PM... BIWABIK AROUND 510 PM... GILBERT AROUND 510 PM... IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4773 9241 4766 9267 4743 9247 4757 9220 $$ CRS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SAT JUL 19 2003 MAIN FORECAST CONCERNS DEAL WITH CHANCE FOR TSTORMS TONIGHT TROUGH SUNDAY NIGHT...AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. LATEST SURFACE ANALYSIS SHOWING BROAD AREA OF WEAK LOW PRESSURE OVER THE RED RIVER VALLEY REGION. THIS LOW IS ASSOCIATED WITH A WEAK COLD FRONT AND UPPER LEVEL WAVE THAT HAVE NOW PUSHED INTO NWRN MN. THUNDERSTORM ACTIVITY...SOME ALREADY SEVERE...HAVE DEVELOPED ACROSS MUCH NERN MN/NWRN AND SHOULD CONTINUE TO MOVE EAST/SOUTHEAST THIS AFTERNOON AND TONIGHT. EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE IN AREAL COVERAGE AS ATM FURTHER DESTABILIZES LATE THIS AFTERNOON AND THIS EVENING...AND FRONT PROGRESSES EASTWARD. HOWEVER AS CURRENT RADAR TRENDS INDICATE...CONVECTION SHOULD STAY SCATTERED THROUGH SUNDAY MORNING WITH NO STRONG ORGANIZED FORCING MECHANISM. BY SUNDAY AFTERNOON...DAYTIME HEATING COMBINED WITH A 500 MB TROUGH DIGGING OUT OF CANADA WILL COMBINE TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. WITH WEAK COLD FRONT TO THE SOUTH OF OUR CWA ON SUNDAY...EXPECT SEVERE STORMS TO STAY SOUTH OF OUR AREA. HOWEVER DUE TO STRENGTH OF UPPER TROUGH...WILL GO WITH WIDE SPREAD SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS. ACTIVITY WILL WILL DISSIPATE FROM WEST TO EAST AS 500 MB TROUGH/VORTMAX AXIS MOVES EAST ACROSS...AND SHIFTS EAST OF THE CWA. CONDITIONS SHOULD BE DRY ON MONDAY MORNING...AS HIGH PRESSURE BUILDS SOUTH OUT OF CANADA. HOWEVER WITH COOL NW FLOW ALOFT...DAYTIME HEATING MAY DESTABILIZE ATM ENOUGH BY MON AFTERNOON TO PRODUCE SCATTERED SHOWERS. SO WILL ADD CHANCE POPS IN FOR THE 4TH PERIOD...DECREASING THEM TO SLIGHT CHANCE FOR MONDAY EVENING AS DAYTIME HEATING COMES TO AN END AND ATM STABILIZES. .DLH...NONE. BERDES
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 9 hours 49 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 701 AM CDT SAT JUL 19 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:01 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 59 min |
| Jul 19, 2:59 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 25 min |
| Jul 19, 3:38 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 52 min |
| Jul 19, 4:03 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 57 min |
| Jul 19, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 24 min |
| Jul 19, 4:30 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 60 min |
| Jul 19, 4:51 PM CDT | Special Marine Warning | DLH | 114 min | |
| Jul 19, 5:32 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 58 min |
| Jul 19, 5:47 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 58 min |
| Jul 19, 5:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 56 min |
| Jul 19, 6:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 60 min |
| Jul 19, 6:46 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 59 min |
| Jul 19, 6:55 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 50 min |
| Jul 19, 6:58 PM CDT | Tornado Warning | DLH | Itasca | 47 min |
Nearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.